It cannot be determined until today why some individual suffer from an anaphylactic shock while others do not. Individuals who have allergies and asthma are inclined to suffer from these reactions. The consumption of nuts, eggs, peanuts, cow’s milk, soy, fish, wheat as well as shellfish can also experience an anaphylactic shock. Even consuming a small part of a particular food can trigger a reaction. The venom from insect stings as well as certain substances such as latex and medications can trigger an allergic reaction.
What to do during anaphylactic shock?
- In the hospital setting, the doctors will stop all blood transfusions and medications. If the doctor continues to administer blood and medications, it might hinder instead of helping the individual. The blood and medication will only increase the number of white blood cells in the body.
- The doctor will administer epinephrine by using a needle or inhaler. Once it is administered via an injection or inhalation, it will increase the blood pressure, help with the breathing problem and put a stop to the swelling. The moment the epinephrine has been injected, the individual will usually recover quickly from the shock.
- You can provide antihistamine if the individual experiences an anaphylactic shock that is not accompanied by breathing difficulties. Antihistamines work by reducing the inflammation and counteract the mild symptoms of an anaphylactic shock. The symptoms will usually diminish in a span of 30 minutes. If relief is not provided, epinephrine is usually given.
- The doctor can administer corticosteroids, intravenous fluid therapy and even oxygen. These would be required if the individual does not respond to the previous methods of stabilization. These are needed only if the individual is still in a state of shock after the epinephrine starts to wear off.
- It is important to maintain a cool body temperature right after the treatment. The individual must not exert or take a hot shower or bath. Additionally, drinking alcohol must be avoided up to 12 hours after the shock symptoms manifested. Take note that the warm temperatures can increase the circulation and lead to more severe allergic reactions.
It is important to note that in some cases of anaphylactic shock, a delayed response can occur which is called a biphasic reaction. This reaction can manifest from 8-12 hours after the initial shock.
The individual must always bring an EpiPen all the time wherever he/she goes in case he/she will go into shock. An EpiPen is basically a small pen-sized device that contains epinephrine. The individual can use it to help counter the symptoms of the reaction. By enrolling in a first aid class, you can learn more about allergic reactions. Always bear in mind that individuals prone to severe allergic reaction must be well aware of the symptoms because while it is true that some die due to the reaction, some die from unable to use the EpiPen when needed.
It is also important that the individual uses a medical bracelet and inform others regarding his/her condition. If the individual goes into shock, it would require help from others. The medical bracelet will inform others of his/her condition so that appropriate action can be taken as soon as possible.